Heart Flutter and Pain Relievers

Atrial fibrillation and NSAIDs linked

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Using over the counter medications can be confusing. Nonsteroidal anti-inflammatory drugs (NSAIDs), for example, are great for treating pain and inflammation, but are linked to an increased risk of other problems.

Ibuprofen has been linked to an irregular heart rhythm, known as atrial fibrillation. This condition can increase long-term risks for heart failure and stroke.

"Ask your doctor if NSAIDs are OK for you."

Between 1999 and 2009, researchers at Aarhus University Hospital in Denmark analyzed the records of 32,602 patients with an irregular heart rhythm. Patients were then compared to healthy a cohort.

Here's what investigators found:

  • Patients who had recently begun using NSAIDs, including ibuprofen, had a 40 percent greater risk of developing a heart flutter
  • Those using newer types of NSAIDs, called selective COX-2 inhibitors, had 70 percent greater risk
  • Elderly people were at greatest risk
  • People with rheumatoid arthritis and chronic kidney disease were also at higher risk
  • Those who had been taking NSAIDs for longer than two months had the lowest threat

Popular NSAIDs include such brand names as: Advil, Motrin, Aleve. Common selective COX-2 inhibitors include Celebrex and Vioxx.

Study authors conclude that risk of atrial fibrillation should be considered when prescribing NSAIDs.

The study was published in the British Medical Journal.

Reviewed by: 
Review Date: 
July 11, 2011
Last Updated:
October 21, 2012